How to Save a Life from Overdose
by Aliza Becker, Coordinator of Community Education and Support
Claire* was a young Jewish woman who experienced minor back pain after taking a long hike. She accepted an offer of a pain pill from a well-intentioned friend and took it before bedtime that night. Unbeknownst to Claire or the friend, the pill was a fake and laced with fentanyl; it was estimated that she died of fentanyl poisoning within ten minutes. Not only is her story tragic, but it is also not uncommon.
Overdose deaths have reached unprecedented levels in recent years, particularly due to the increased stress, isolation, and barriers to addiction treatment brought on by the COVID-19 pandemic. Victims of overdoses come from every social, economic, age, race, and ethnic group, especially among adolescents and college students. Overdosing is currently the principal cause of death for 18- to 49-year-olds in the U.S., surpassing motor vehicle accidents, firearm incidents, and suicide. These deaths include those whose drug use began after being prescribed highly addictive pain medications (most commonly oxycodone) for injuries or post-surgical pain.
You may be asking, what does this have to do with me? You may only use medications obtained from a pharmacy and have instructed your children never to accept drugs from anyone, even friends or acquaintances. However, this does not necessarily spare you and your loved ones from harm. Jews are among those who have died from unknowingly taking fake prescription pills. These pills are manufactured to look like legitimately prescribed sedatives, stimulants, pain medications, and even candy, but are laced with fentanyl. JCFS Chicago addiction services continuously receives calls from local Jewish families in the aftermath of an overdose.
The good news: we can learn to recognize symptoms of opioid overdose and administer the rescue drug Narcan (brand name for Naloxone), which can reverse opioid overdose symptoms within minutes. The Narcan nasal spray can be readily dispensed by the average person, which is critically important because an overdose can claim a life before EMTs arrive. Although it is very powerful, Narcan has a built-in safety mechanism: you can administer it even if you are not certain about the cause of the symptoms you observe, as it works only if the person has opioids in their system and has no negative effect on those who do not.
Pikuach Nefesh is one of our core Jewish beliefs: the conviction that the preservation of human life is so important that it overrides every other Jewish law. From it also flows the belief that even when it cannot be ascertained that a situation is life-threatening, it must be considered life-threatening until proven otherwise. With training, recognizing the signs of an opioid overdose and how to administer Narcan, can, quite literally, save a life.
JCFS Chicago has partnered with Live4Lali, a local nonprofit, to provide training for opioid overdose intervention. The training includes explanations of what opioids are, how they work, how to identify signs of an opioid overdose, and how to respond and reverse it using Narcan. Just like first aid, mental health, or CPR training, we hope to never need to use this knowledge or these skills. But we still need to be prepared.
The next training will be held on Sunday, February 26th from 11am-12:30pm at Temple Jeremiah, 937 Happ Road, Northfield, IL. It is open to the entire community. At the conclusion of the program, all participants will receive a Narcan kit. Please click here to register. If you have any questions or would like to know more about bringing a similar program to your synagogue, school, camp, or other Jewish organization, please contact Aliza Becker, Coordinator of Community Education and Support at AlizaBecker@JCFS.org.